Hail, Dane
- When
- July 2, 3:02 PM CST
- Where
- Dane County, 0.86 mi NE of Cross Plains
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.130, -89.620
A cold front and shortwave trough triggered scattered thunderstorms over south central WI. A couple storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cold front and shortwave trough triggered scattered thunderstorms over south central WI. A couple storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 2, 2:56 PM CST, 6 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 356 PM CDT Sun Jul 2 2017 .TONIGHT AND MONDAY...Forecast Confidence Is Medium. Current showers and thunderstorms continue to develop along outflow boundary in southern portions of the area, with more development along other outflow/differential heating boundaries to the north. In addition, a cold front is expected to slide southward across the area through the middle evening hours. It is just north of the forecast area at this time. There should be at least 1000 to 1500 J/kg of mean layer CAPE in areas that have not had clouds and precipitation from earlier on, which is mainly in the southwest half of the area. The other areas may recover enough to support these values of mean layer CAPE as well. 0 to 6 km bulk shear ranges from around 25 knots in the southwest counties, up to 40 knots in the northeast near the lake. Mesoscale models seem to focus convective development in the area of the outflow boundary, perhaps helped by frontogenesis response with the cold front. This would favor central and southern portions of the area for continued development, though the north may see some as well from the front. Continued scattered PoPs into this evening, with some uncertainty with areal coverage due to lack of good upward vertical motion aloft. Given the instability and shear, strong to isolated severe storms remain possible. Gusty winds and hail are the primary hazards, along with brief heavy rainfall and cloud to ground lightning. Keep up with the forecast if outdoors into this evening. High pressure moving across Lake Superior later tonight into Monday should bring quiet weather to the area. Light easterly winds will bring cooler temperatures on Monday near the lake, with near normal temperatures inland. .MONDAY NIGHT THROUGH WEDNESDAY...Forecast Confidence Is Medium. Models have trended drier for Monday night into most of Independence Day. The influence of the easterly flow with the high to the northeast of the region looks to have kept dry air in place across most of the area. Thus, kept the dry forecast for Monday night into Independence Day, with low PoPs in the far west late in the afternoon. Models then try to bring the influence of the advancing 500 mb shortwave trough into the region Tuesday night and especially on Wednesday. Models are bringing moisture into the area by Wednesday, with decent upward vertical motion fields. Kept consensus PoPs for later Tuesday night into Wednesday. It looks like most of Tuesday evening should be dry for outdoor activities across the area. Near normal temperatures are expected, with onshore winds keeping lakeshore areas cooler. .WEDNESDAY NIGHT THROUGH SUNDAY...Forecast Confidence Is Medium. Left periodic chances for showers and thunderstorms in the forecast for this period, as the models are in some disagreement with timing and placement of features. They are trying to show a cold front moving southeast through the region on Friday, but again have timing and placement differences. No all-day rains at this point, and hopefully the models will get a better handle on things as we approach this period. && .AVIATION(21Z TAFS)... Look for current showers and storms to continue to develop and slide southeast across portions of the area into this evening. Strong storms with gusty winds, hail, brief heavy rainfall and cloud to ground lightning are possible. Brief occurrences of conditions near or below alternate minimums are possible with any storms. Gusty southwest winds ahead of the front will shift to the north to northeast behind it by the middle evening hours and weaken. They should remain weak later tonight into early Monday morning, then shifting east. Think any fog will remain light later tonight, with drier air slowly moving into the area. Otherwise, VFR conditions are expected tonight into Monday. && .MARINE... Look for current showers and storms to continue to develop and slide southeast across portions of the area into this evening. Strong storms with gusty winds, hail, brief heavy rainfall and cloud to ground lightning are possible. Keep up with the forecast if out on Lake Michigan into this evening. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Monday and Aviation/Marine...Wood Monday Night through Sunday...Wood
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 323 AM CDT Sun Jul 2 2017 WIZ046-047-051-052-056>060-062>072-030830- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 323 AM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight There is a small chance of severe thunderstorms this afternoon with the potential for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are mainly small chances for thunderstorms at times this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will mostly likely not be needed. LMZ643>646-030830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 323 AM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight There is a small chance of severe thunderstorms this afternoon with the potential for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There are mainly small chances for thunderstorms at times this week. Collar www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
151 PM CDT SUN JUL 2 2017
WIZ065-066-071-072-021915-
Waukesha-Milwaukee-Racine-Kenosha-
151 PM CDT SUN JUL 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILWAUKEE...CENTRAL
RACINE AND NORTH CENTRAL KENOSHA COUNTIES...
At 151 PM CDT, a strong thunderstorm was located near Wind Lake,
moving southeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Racine, Mount Pleasant, Muskego, Sturtevant, Union Grove, Paddock
Lake, Wind Lake, Eagle Lake, Elmwood Park, Franksville, Kansasville
and North Cape.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4278 8818 4289 8806 4269 8780 4257 8808
4269 8818
TIME...MOT...LOC 1851Z 331DEG 27KT 4281 8803
SPMSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
208 PM CDT SUN JUL 2 2017
WIZ072-021945-
Kenosha-
208 PM CDT SUN JUL 2 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN KENOSHA COUNTY...
At 208 PM CDT, a strong thunderstorm was located near Kenosha, moving
southeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kenosha and Pleasant Prairie.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4266 8811 4266 8781 4263 8782 4260 8782
4259 8781 4252 8781 4249 8780 4249 8793
TIME...MOT...LOC 1908Z 320DEG 32KT 4262 8787
SPMSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 253 PM CDT SUN JUL 2 2017 WIZ063-022030- Dane- 253 PM CDT SUN JUL 2 2017 ...A CLUSTER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT SOUTHEASTERN DANE COUNTY... At 249 PM CDT, a cluster of strong thunderstorms were located near McFarland, moving east at 40 mph. Torrential rainfall is occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Winds in excess of 30 mph and pea size hail are also possible with these storms. Locations impacted include... Madison, Fitchburg, Stoughton, Oregon, McFarland, Monona, Edgerton, Cottage Grove, Deerfield, Cambridge, Brooklyn, Lake Koshkonong, Fulton, Albion, Utica, Rockdale, Cooksville and Henry Vilas Zoo. LAT...LON 4306 8947 4309 8901 4285 8901 4285 8936 TIME...MOT...LOC 1952Z 265DEG 33KT 4298 8930 SPM
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 329 PM CDT SUN JUL 2 2017 WIZ064-065-069-070-022100- Walworth-Rock-Waukesha-Jefferson- 329 PM CDT SUN JUL 2 2017 ...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT NORTHERN WALWORTH...NORTHEASTERN ROCK...SOUTHWESTERN WAUKESHA AND SOUTHERN JEFFERSON COUNTIES... At 328 PM CDT, a strong thunderstorm was located over Whitewater, moving east at 30 mph. Additional storms were located near Fort Atkinson, and near East Troy. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Whitewater, Fort Atkinson, Elkhorn, Mukwonago, Milton, East Troy, North Prairie, Palmyra, Lake Koshkonong, Potter Lake, Burlington, Rome, La Grange, Eagle, Hebron, Honey Creek, Busseyville, Abells Corners, Tibbets and Millard. LAT...LON 4279 8899 4299 8901 4295 8830 4267 8831 TIME...MOT...LOC 2028Z 264DEG 27KT 4281 8873 SPM
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 331 PM CDT SUN JUL 2 2017 WIZ056-057-062-063-022100- Columbia-Iowa-Sauk-Dane- 331 PM CDT SUN JUL 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...NORTHWESTERN DANE AND SOUTHEASTERN SAUK COUNTIES... At 331 PM CDT, a strong thunderstorm was located near Mazomanie, or 8 miles southwest of Sauk City, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Western Madison, Middleton, Prairie Du Sac, Sauk City, Cross Plains, Mazomanie, Black Earth, Arena and Marxville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4312 8998 4330 8996 4329 8952 4306 8952 TIME...MOT...LOC 2031Z 272DEG 20KT 4321 8987 SPM
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 357 PM CDT SUN JUL 2 2017 WIZ063-022130- Dane- 357 PM CDT SUN JUL 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DANE COUNTY... At 357 PM CDT, a strong thunderstorm was located near Cross Plains, or near Middleton, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, McFarland, Monona, Windsor, Cottage Grove, Cross Plains, Shorewood Hills, Maple Bluff, Camp Randall Stadium, Token Creek, Henry Vilas Zoo, Marxville and UW-Madison. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4311 8972 4323 8968 4320 8916 4299 8924 TIME...MOT...LOC 2057Z 279DEG 28KT 4316 8961 SPM
The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708561, 708562, 708563, 708564.